Taking cholesterol-lowering statins can make you gain weight, raise your blood sugar levels and increase your chances of developing type 2 diabetes, however recently updated heart-health guidelines say that millions more people should be taking the drugs to help prevent heart attacks and strokes.
It’s like being caught between a rock and a hard place, and medical experts are still debating whether the risks of statin medication outweighs the risks. High cholesterol levels put people at risk for potentially fatal cardiovascular events. Statins, such as the widely prescribed Lipitor, can reduce cholesterol levels and thus reduce the risk of heart attacks and strokes.
But statin side effects can be difficult to tolerate for some. The drugs have been blamed for muscle aches and fatigue that have sidelined once-active individuals. The drugs have also been associated with severe muscle injury and even liver damage, requiring many people to have their liver enzymes monitored on a regular basis to check for possible injuries.
New research shows that the drugs can increase the amount of sugar in the bloodstream, which can lead to type 2 diabetes, a chronic disease that requires patients to follow a strict diet and in many cases rely on medications for the rest of their lives.
In a new study published in the journal The Lancet, researchers looked at genetic data from 223,463 people and another 129,170 people who had taken part in clinical trials that tested the effects of statin therapy on cardiovascular health. The data showed that people who took statins were about 12 percent more likely to get type 2 diabetes over a 4-year period. They also gained about a half pound of weight on average.
Since previous studies have shown that statins can reduce the risk of heart attacks and strokes, researchers suggest that patients taking statins could reduce their elevated risk of developing diabetes by exercising more. However, statin side effects can make it difficult to resume an active lifestyle because of muscle aches and pains, leaving patients with difficult decisions regarding their health.